Statistics from Altmetric.com
Drug induced aseptic meningitis has been reported in response to various agents, in particular non-steroidal anti-inflammatory drugs, intravenous immunoglobulins, anti-CD3 monoclonal antibody (OKT3), and antibiotics.1 Hypersensitivity reactions (especially type 1 and type 3) have been invoked as the cause by many investigators.1 This hypothesis is supported by the detection of immune complexes in the serum or cerebrospinal fluid (CSF) of some patients.1
To our knowledge, only two cases of aseptic meningitis induced by amoxicillin with or without clavulanic acid have been reported.2,3 We report a third case of probable amoxicillin induced aseptic meningitis where we performed laboratory studies for type 1 or type 3 hypersensitivity mechanisms.
A 62 year old man presented to our hospital because of fever (up to 40°C) and severe headache for four days. Both had begun approximately six hours after the intake of one tablet of 500 mg amoxicillin plus 125 mg clavulanic acid (Augmentan™, SmithKline Beecham) as antibiotic prophylaxis before a planned dental surgical procedure. He had discontinued the antibiotic after two tablets and cancelled the appointment with the dentist. Five weeks before, he had already had to cancel the planned operation, because he had exactly the same (but more severe) signs and symptoms, also approximately six hours after the intake of one tablet of amoxicillin/clavulanic acid. Following discontinuation of the prophylactic antibiotic (after two tablets), the fever and headache had subsided over the course of three weeks without any treatment. Tests were not performed during that episode. He could not remember having taken amoxicillin/clavulanic acid before that first occasion. He did not report any accompanying “allergic” signs, such as facial oedema, conjunctivitis, or rash during either of the two episodes, and he had no previous history of allergy or connective tissue disorder.
His neurological status was unremarkable, and in particular there was no neck stiffness. His physical status was also normal except for a body temperature of 38.2°C. Cranial computed tomography revealed no abnormalities. CSF examination showed the following results: leucocyte count 54 cells/μl (82% lymphocytes, 12% monocytes, 4% lymphoid cells, 2% granulocytes); glucose 62 mg/dl (serum 98 mg/dl); protein 94 mg/dl; QAlb 13.4 (1000 × CSF albumin/serum albumin, normal < 7.4); IgG index 9.38 (1000 × CSF IgG/serum IgG); oligoclonal bands negative. Bacterial and fungal cultures from CSF were negative. Blood analyses were also normal except for a slightly raised C reactive protein (1.1 mg/dl, normal < 0.5 mg/dl). Additional investigations did not support an underlying type 1 or type 3 hypersensitivity mechanism, as no specific IgE to amoxicillin (< 0.35 IU/ml) or immune complexes interacting with C1q (< 20 IE/ml) were detected in his serum or CSF. Without further treatment, he recovered completely within one week.
On the basis of the history and findings (two identical episodes of high fever and headache shortly after intake of the prophylactic antibiotic, and sterile CSF pleocytosis at least during the second episode), we diagnosed probable amoxicillin/clavulanic acid induced aseptic meningitis. However, we could not find any evidence suggesting an underlying type 1 or type 3 hypersensitivity reaction. Further studies are therefore warranted.